Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Omaha, NE

April 11, 2005Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2005, 4:09 PM CDT for Sarpy County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2005, 4:09 PM CDT (21:09 UTC)
Expired
Apr 11, 2005, 4:46 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Sarpy County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:55 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:20 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 11, 2:20 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON APR 11 2005

.DISCUSSION...
AFTER CONVECTION THIS AFTERNOON AND EVENING...RAIN CHANCES THROUGH
WEDNESDAY THEN OVER THE WEEKEND ARE THE MAIN FORECAST CONCERNS.

SURFACE COLD FRONT DRIFTED ONLY SLOWLY DEEPER INTO EASTERN NEBRASKA
OVERNIGHT...AND NOW IS BISECTING THE CWA FROM NORTHEAST TO
SOUTHWEST.  SUFFICIENT LOW LEVEL CONVERGENCE ALONG THIS BOUNDARY TO
GET STORMS TO FIRE IN ENVIRONMENT OF 1000-1500 J/KG SBCAPE AND STEEP
MID LEVEL LAPSE RATES.  UPPER LOW WAS MEANDERING THROUGH KANSAS THIS
AFTERNOON...HELPING TO COOL MID LEVELS AND WAS PROVIDING DIFFLUENT
FLOW ALOFT IN EASTERN KANSAS AND NEBRASKA.  MEANWHILE STRONG 0-6KM
SHEAR NEAR 60KTS SOUTH OF SURFACE FRONT...COMBINED WITH ABOVE
PARAMETERS...WILL PROVIDE TORNADIC THREAT TO THE SOUTHEAST HALF OF
THE CWA THROUGH THE EVENING.  REFERENCE TORNADO WATCH NUMBER 151 FOR
FURTHER DETAILS.

AFTER THIS EVENINGS CONVECTION...EXPECT A TRANSITION INTO MORE OF A
SHOWERY RAIN CHANCE AS UPPER LOW ROLLS INTO MISSOURI BY
MORNING...AND SURFACE FRONT CLEARS THE SOUTHEAST CWA.  INVERTED
SURFACE TROUGH STRUCTURE ALONG WITH LOBES OF VORTICITY ROUNDING
UPPER LOW WILL KEEP RAIN CHANCE IN THE AREA AT LEAST THROUGH TUESDAY
NIGHT.  CURRENT FORECAST HAS A GOOD HANDLE ON THIS SO HAVE ONLY MADE
A FEW ADJUSTMENTS TO PRECIP CHANCES.

COOLER CONDITIONS EXPECTED BEHIND COLD FRONT AND MOSTLY CLOUDY
SKIES ON TUESDAY...AND THEN AGAIN WEDNESDAY.  MORE BREAKS IN THE
CLOUDS ARE EXPECTED WEDNESDAY SO HAVE WARMED TEMPS UP A BIT.  A
SLIGHT WARMING TREND THROUGH THE REST OF THE WEEK IS STILL ON TAP AS
UPPER RIDGING AND SOUTHERLY FLOW RETURN.  COULD SEE TEMPERATURES
WARMER THAN FORECAST ON FRIDAY AHEAD OF NEXT BOUNDARY DROPPING
SOUTHEAST.

00Z MODELS SEEMED TO BE CONVERGING ON A TIMING SOLUTION FOR NEXT
FRONT ROLLING INTO THE AREA ON SATURDAY.  HOWEVER 12Z GFS HAS SPED
THIS SYSTEM UP A BIT AND WOULD PLACE BEST PRECIP CHANCES FRIDAY
NIGHT WITH LITTLE PRECIP ON SATURDAY.  HAVE OPTED TO STAY CLOSE TO
CURRENT FORECAST...WHICH WAS IN LINE WITH EARLIER MODEL RUNS...BASED
ON EXPECTED SLOWER MOVEMENT OF NEXT SYSTEM BEHIND WEAKENING REX
BLOCK TO OUR EAST.  THIS WOULD PUT THE COLD FRONT INTO THE CWA
SATURDAY AFTERNOON WHEN BEST THUNDERSTORM CHANCES WOULD OCCUR.

DRY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY AND MONDAY WITH
TEMPERATURES REBOUNDING ONLY SLIGHTLY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Apr 11, 9:48 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 AM CDT MON APR 11 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
948 AM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND CONTINUE THROUGH THE AFTERNOON HOURS. SOME OF THESE THUNDERSTORMS
ARE LIKELY TO BE SEVERE...MAINLY SOUTHEAST OF A LINE FROM DAVID CITY
TO TEKAMAH. THE MAIN THREAT FROM THESE THUNDERSTORM ARE LARGE HAIL
AND STRONG WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN AN
AREA FROM NEAR FAIRBURY TO LINCOLN TO NEBRASKA CITY AND LOCATIONS
SOUTH. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS MORNING
THROUGH THE AFTERNOON HOURS.

BOUSTEAD

In the hours before

Special weather statement, Apr 11, 12:11 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1211 PM CDT MON APR 11 2005

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-120100-
BURT-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SHELBY IA-WASHINGTON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR...
CLARINDA...COUNCIL BLUFFS...CRETE...FAIRBURY...FALLS CITY...
FREMONT...GLENWOOD...HARLAN...LINCOLN...LOGAN...LOUISVILLE...
NEBRASKA CITY...OMAHA...ONAWA...PAWNEE CITY...RED OAK...SIDNEY...
TECUMSEH...TEKAMAH...WAHOO
1211 PM CDT MON APR 11 2005

...TORNADO WATCH NUMBER 151 HAS BEEN ISSUED UNTIL 8 PM CDT FOR PARTS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA...

COUNTIES INCLUDED IN THE TORNADO WATCH ARE AS FOLLOWS...

IN EASTERN NEBRASKA...

BURT...CASS...DODGE...DOUGLAS...GAGE...JEFFERSON...JOHNSON...
LANCASTER...NEMAHA...OTOE...PAWNEE...RICHARDSON...SALINE...
SARPY...SAUNDERS...WASHINGTON.

IN SOUTHWEST IOWA...

FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...PAGE...
POTTAWATTAMIE...SHELBY.

DERGAN
Local storm report, Apr 11, 2:21 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
221 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 W LINCOLN             40.82N 96.73W
04/11/2005  1.00 INCH        LANCASTER          NE   EMERGENCY MNGR

0208 PM     HAIL             3 W PLYMOUTH            40.30N 97.04W
04/11/2005  0.88 INCH        JEFFERSON          NE   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL COVERED HIGHWAY 4.

&&

CHERMOK
Local storm report, Apr 11, 2:38 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
238 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             CRETE                   40.63N 96.96W
04/11/2005  0.88 INCH        SALINE             NE   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL ON THE NORTHWEST SIDE OF TOWN.

&&

CHERMOK
Local storm report, Apr 11, 3:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
314 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             1 N RAYMOND             40.97N 96.78W
04/11/2005  1.00 INCH        LANCASTER          NE   PUBLIC

0254 PM     HAIL             3 N CRETE               40.67N 96.96W
04/11/2005  0.88 INCH        SALINE             NE   PUBLIC

0305 PM     HAIL             3 NNE CRETE             40.67N 96.94W
04/11/2005  1.00 INCH        SALINE             NE   BROADCAST MEDIA

&&

CHERMOK
Local storm report, Apr 11, 3:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
326 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 S PLEASANT DALE       40.72N 96.93W
04/11/2005  0.88 INCH        SEWARD             NE   PUBLIC

0312 PM     HAIL             PLEASANT DALE           40.79N 96.93W
04/11/2005  0.75 INCH        SEWARD             NE   LAW ENFORCEMENT

0317 PM     HAIL             4 W DENTON              40.74N 96.92W
04/11/2005  1.25 INCH        SEWARD             NE   TRAINED SPOTTER

            HAIL COVERED HIGHWAY 103.

&&

CHERMOK
Local storm report, Apr 11, 3:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
355 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             3 W LINCOLN             40.82N 96.75W
04/11/2005  0.75 INCH        LANCASTER          NE   AMATEUR RADIO

            NEAR EMERALD.

0340 PM     HAIL             3 SW WESTON             41.16N 96.78W
04/11/2005  0.88 INCH        SAUNDERS           NE   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL SOUTH TO SOUTHWEST OF WESTON.

&&

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:47 PM CDTSevere Thunderstorm WarningOAXLancaster28 min
Apr 11, 1:59 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline46 min
Apr 11, 2:14 PM CDTSevere Thunderstorm WarningOAXLancaster46 min
Apr 11, 2:39 PM CDTTornado WarningOAXSaline, Seward36 min
Apr 11, 2:46 PM CDTTornado WarningOAXLancaster44 min
Apr 11, 3:12 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Apr 11, 3:15 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward45 min
Apr 11, 3:56 PM CDTSevere Thunderstorm WarningOAXDouglas49 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson49 min
Apr 11, 4:18 PM CDTSevere Thunderstorm WarningOAXGage42 min
Apr 11, 4:41 PM CDTSevere Thunderstorm WarningOAXCass34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.